Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

withdrawal symtoms after short term celexa usage

Is is possible to have withdrawal symptoms ( dizziness mostly) after only 20 days of Celexa usage?  I was put on this med for anxiety.  I initially took 10mg for 10 days, then 20mg for 10 days.  Then, because I didn't like the side effects (jitteriness, dizziness, and low blood pressure), dropped back to 10mg for 2 days, then 5mg for 2 days.  Today, I took 2.5mg for the second day.  Tomorrow, I plan to take NONE.  I've experienced dizziness (and initially, blood pressure spikes during the dizzy spells) since cutting back on the mg.  I think these symptoms have lessened somewhat, though.  I did not think I would have withdrawal symptoms after taking the med for such a short time.
6 Responses
Avatar universal
After 20 days the med has probably taken some effect, so withdrawing could have an effect. For people that it works on, it sort of rewires your brain to avoid anxiety and depressed feelings. I started to get a good effect after the first week, which my doc said sometimes happens, but went off it 10 months later without any withdrawal effects, using a taper program.
Your taper intervals of 2 days seem to be too quick. My doc told me 2 weeks is the max I needed for each taper interval. Did your doc give you this 2 day taper plan, or where did you get it? I don't think you need to taper to 2.5s either.
Avatar universal
Also, most side effects disappear after a while, but I don't know about your low blood pressure claim. I don't see that listed in the side effects on drugs.com. I normally have low blood pressure, so doubt my doc would have prescribed a drug with that side effect.

My doc said jitteriness can be caused by taking too little of the drug. You only moved up to 20 for 10 days, so that probably wasn't enough to get it into your system, or you may need even more. 20 is the normal dose but I needed 30 to get total relief, even though I got some in the first week.
I dropped back to 20 after a while but the anxiety crept back in and left again when I went back to 30, so that is where I stayed. I only went off it because I had 10 contented months, which allowed me to remember what it was like to be happy again. (Just like my doc told me, remembering what it was like to be happy again was necessary to being able to stay happy.)
Avatar universal
  Thanks, birdie0907, for your input.  The "2 day plan" was my invention.  I guess I just thought that since I had been on Celexa for such a brief period of time, I would not need a long tapering off.  What do I know!!!  I hope within a few days, my symptoms will be completely gone.  I know that yesterday the dizziness was not as prevalent as it had been.
  I know this type of medication has been a blessing for many--I'm sure many would say that it saved their lives--, I just decided it wasn't for me.   Yes, I have found low blood pressure--although, one of the infrequent side effects-- listed as one of the side effects.  My systolic measurement was reading in the 90's.  I even had several readings in the high 80's. My diastolic measurement did not seem to be affected.  I was taking Diovan 80mg, a blood pressure med, ( I'm one of those cursed with white coat hypertension) at the time.  My doctor told me to stop taking the Diovan.  Blood pressure changes was listed as one of the side effects on the accompanying literature that came with my prescription.
  I have an appointment with my doctor this Friday to let him know that I decided to discontinue the Celexa.
Avatar universal
Since you got the side effects, there was always the possibility that you would get withdrawal effects, especially with such a fast taper. I assume your doc thought the blood pressure issue would go away once you got used to Celexa, since you were left on it?
Never self medicate, especially when you are dealing with a serious issue like blood pressure. I know someone who got the wrong prescription filled and was given a blood pressure reducing drug by accident instead of a depression drug. Unfortunately, she naturally had low blood pressure. She took more than the recommended dosage since she wasn't getting anxiety relief and her blood pressure dropped so low that she became blind.
I assume you need a different med, so just try another of the many choices. I got no effect from Wellbutrin, but Celexa did the job for me, so there is a possibility you can find a med that helps, although for some people who experiment for years, nothing seems to work.
Avatar universal
I am just coming off a rather quick taper with Remeron(generic)  I was only on it for two months at a relatively low dose  30mg's for two weeks, 15mgs for the majority of the two months then 7.5mg for 3 days 3.75 for 3 days then 1/2 of that for one day and stopped.

The research that I did on Remeron and my Doctor's advice was that this shouldn't be a problem to just come off of, especially were I had only been on it for 2 months.  Well it's been 2 full days now that I have been completly off of it and my anxiety level has increased.  I'm also on Prozac 20mg (going on 5 weeks) so I'm not 100% sure whether it is Remeron withdrawls or the Prozac's acctivating side effect?  Anyone have any experience with Remeron?
Avatar universal
Why did you go off it? Were you feeling comfortable and wanted to see if you could feel that way off the med? Perhaps the med was providing anxiety support that you need, rather than your idea that withdrawal is creating anxiety.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.